The Ministry of Health is warning people who use a popular dietary supplement there may be a risk of liver damage.
Arthrem is marketed as a dietary supplement that relieves joint pain and stiffness. It is not currently an approved medicine.
- Preventative HIV drug to get Pharmac funding
- Medicinal cannabis better than prescribed drugs, claims health professional
Medsafe says 14 liver-related adverse reactions to the supplement were reported between February 2016 and December 2017. Some patients required hospital care.
It is warning those using it of the serious risk it may pose. They advise anyone taking the supplement to seek medical attention if they experience nausea, dark urine or yellowed skin, among other symptoms of liver damage.
The company, however, is adamant Arthrem is safe if taken as directed.
In a statement Rene de Wit, Promisia's Chief Executive said: "To put things into context, Medsafe received 14 reports of liver toxicity associated with the use of Arthrem, from February 2016 up until 31 December 2017.
"Hundreds of thousands of bottles of Arthrem have been sold over the past five years and the reported adverse liver reactions constitute less than 0.007% of all bottles sold."
Medsafe is not recalling the product.